Colorado, 2004

Tornado and Hail in Colorado, August 14, 2004

August 14, 2004 · NWS PUB · 2 events in 2 counties and zones

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 14, 12:33 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 12:33 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MDT SUN AUG 14 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

CURRENTLY ACROSS THE REGION...LOW CLOUDS WHICH WERE OVER MAINLY PUB
AND EL PASO COUNTIES HAVE BURNED OFF. SOME LOWER/MID LVL CLOUDS
REMAIN OVER FAR E PLAINS. ISOLD THUNDER HAS DEVELOPED OVER SE
MTNS AND SW MTNS. DWPTS THIS EARLY AFTERNOON OVER THE PLAINS WERE IN
THE MID 50S. DEEP SHEAR WAS MARGINAL BASE ON SPC MESO PAGE.

THIS AFTERNOON...MAIN CONCERN IS SVR THREAT. BELIEVE WE WILL SEE
SOME ISOLD MARGINAL SUPS ON PLAINS TODAY. SINCE MOISTURE IS A BIT
DEEPER AND CAPES A BIT HIGHER THAN LAST FEW DAYS...WILL LIKELY SEE
STORMS OVER ALL OF PLAINS VS S MTNS/ADJ PLAINS AS WE HAVE SEEN THE
LAST COUPLE OF DAYS. ONC CONCERN WHICH IS AGAINST ACTIVITY TODAY
IS SHORTWAVE IS MOVING SE OUT OF REGION SO SYNOPTIC SUPPORT WILL
NOT BE FAVORABLE. GIVEN MARGINAL SHEAR AND NIL SYNOPTICS...I DONT SEE
WIDESPREAD ACTIVITY...BUT LIKELY TO BE A BIT BUSIER THAN LAST COUPLE
OF DAYS.

TONIGHT...STORM ACTIIVITY WILL END W TO E BY MID TO LATE EVENING...
OTHERWISE PC. SEASONABLE TEMPS EXPECTED TONIGHT.

TOMORROW...IT WILL BE DRYING OUT A BIT OVER THE REGION. I ONLY HAVE
ISOLD POPS FOR THE MTNS AFTER NOON WITH ISOLD AFTER MID AFTERNOON
OVER PLAINS. TEMPS WILL ONCE AGAIN BE WARMING UP OVER THE PLAINS
WITH TEMPS APPROACHING 90 ALONG THE ARK RIVER VALLEY. COULD SEE A
STRONG STORM OR TWO AS PER SPC DAY2 OUTLOOK BUT SHEAR ONCE AGAIN
APPEARS MARGINAL.

AS FOR FIRE WX...SOME DRY LTG POSSIBLE IN MTNS TOMORROW BUT WITH
FUELS MOIST AS PER FUELS LOG ON NET...DO NOT PLAN ON ANY HILITES
ATTM. /HODANISH.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

LONG TERM CONCERNS REMAIN POPS AND TEMPS IN CONTINUED UNSETTLED
PATTERN.

SUN NIGHT-THU: UPPER TROUGH ACROSS THE CENTRAL CONUS CONTINUES TO
LIFT ACROSS THE NORTHEASTERN STATES AS HIGH AMPLITUDE UPPER RIDGE
FROM THE DESERT SW THROUGH THE PAC NW MOVES EAST ACROSS THE FOUR
CORNERS REGION. RIDGE FLATTENS A BIT AS SHORT WAVE ENERGY FROM
EASTERN PACIFIC SYSTEM MOVES ACROSS THE NORTHERN TIER OF STATES AND
UPPER MIDWEST...WITH THE MODERATE NW FLOW ALOFT ACROSS THE AREA
DIMINISHING TO WEAK WEST TO NORTHWEST. FLOW ALOFT WILL ALLOW
FOR THE ABUNDANT MOISTURE AND EMBEDDED CONVECTIVE DISTURBANCES
TRAPPED UNDER THE RIDGE ACROSS THE DESERT SW ATTM...TO MOVE ACROSS
THE STATE BRINGING GOOD CHANCES OF SHOWERS AND THUNDERSTORMS
ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THROUGH MID WEEK.
MODELS ARE ALSO INDICATING A COUPLE OF BACK DOOR COLD FRONTS
MOVING ACROSS THE EASTERN PLAINS...ONE MON AND ANOTHER THU...AS SFC
HIGH PRESSURE BUILDS IN BEHIND NORTHERN TIER AND UPPER MIDWEST SHORT
WAVE SYSTEMS. CURRENT FORECAST ON TRACK WITH THIS IDEA...WITH BROAD
BRUSH OF MAINLY DIURNAL CHANCE POPS ACROSS THE HIGH TERRAIN THROUGH
THE PERIOD...WITH BEST COVERAGE ACROSS THE SW AND CENTRAL MTS.
WILL KEEP THE BROAD BRUSH CHANCES ACROSS THE PLAINS AS WELL...WITH
TIMING OF FRONTS AND BEST LOW LEVEL MOISTURE IN DOUBT. WITH WEAKENING
FLOW ALOFT...WILL HAVE TO WATCH FOR THE POTENTIAL FLASH FLOODING
ACROSS THE AREA...AS SLOW MOVING HEAVY RAINERS ONCE AGAIN POSSIBLE.
WITH MORE CLOUD COVER AND DIURNAL STORMS EXPECTED ACROSS THE
REGION...HAVE TRIMMED BACK HIGH TEMPS SOMEWHAT...BUT NOT AS COOL AS
LATEST MEX GUIDANCE...AS LOOKS TOO COLD WITH PROXIMITY OF 590DM UPPER
RIDGE.

FRI-SAT...FLAT UPPER RIDGE LOOKS TO PERSIST AROUND THE DESERT SW
AND FOUR CORNERS REGION...AS SHORT WAVE ENERGY EJECTS OFF STRONG
UPPER SYSTEM ACROSS SOUTH CENTRAL CANADA...SENDING OCASSIONAL
FRONTS ACROSS THE UPPER GREAT LAKES AND MIDWEST. UPPER FLOW LOOKS TO
BECOME MORE NORTHWEST...WITH ENOUGH EMBEDDED MOISTURE TO KEEP
ISOLATED DIURNAL POPS IN THE FORECAST...WITH TEMPS AT OR SLIGHTLY
BELOW LATE SUMMER AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 14, 5:50 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT SAT AUG 14 2004

COZ058>089-093>099-151300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
PIKES PEAK...THE SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS THIS
AFTERNOON. WITH THE NORTHWEST FLOW ALOFT ACROSS THE AREA...
THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE INTERSTATE 25 CORRIDOR
AND ADJACENT PLAINS BY MID AFTERNOON AND EVENING. THE AIR MASS WILL
STILL BE UNSTABLE WITH STRONG WIND SHEAR...SO THERE WILL BE THE
POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL
AROUND PENNY SIZE AND WIND GUSTS AROUND 60 MPH. THE FOCUS AREA FOR
THE SEVERE THUNDERSTORM THREAT WILL BE ALONG A LINE FROM
CROWLEY COUNTY TO EASTERN LAS ANIMAS COUNTY...AND EASTWARD TO
THE COLORADO AND KANSAS BORDER. A FEW COMMUNITIES IN THIS THREAT
ZONE ARE LA JUNTA...KIM...EADS...LAS ANIMAS...LAMAR...AND
SPRINGFIELD.

ISOLATED HIGH CLOUD BASED THUNDERSTORMS ARE POSSIBLE AROUND THE
CONTINENTAL DIVIDE AND SAN LUIS VALLEY THIS AFTERNOON AND EVENING.
THESE STORMS WILL MAINLY PRODUCE LITTLE OR NO RAINFALL...CLOUD TO
GROUND LIGHTNING...AND LOCALLY GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.
ON SUNDAY THERE IS THE POSSIBILITY THAT ONE OR TWO STORMS OVER
THE FAR SOUTHEAST PLAINS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPPER ARKANSAS
VALLEY...RELATIVELY DRY WEATHER IS EXPECTED AND ONLY ISOLATED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE FAR EASTERN PLAINS BETWEEN 2 PM THIS AFTERNOON
AND 9 PM THIS EVENING.

The radar

The Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Bent

When
August 14, 5:42 PM MST to 5:46 PM MST
Where
Bent County, 12 mi W of Toonerville
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
37.783, -103.383

A short lived tornado caused no known damage.

Hail, El Paso

When
August 14, 5:45 PM MST to 5:50 PM MST
Where
El Paso County, 1 mi N of Colorado Spgs
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -104.817

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419400, 5419401.